Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 19, NWS San Diego, CA

December 31, 20074 counties in California

NWS San Diego, CA issued this red flag warning at Dec 31, 2007, 1:17 AM PST for 4 counties in California. It took effect at Dec 31, 2007, 11:00 AM PST. It was in force for 30 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 31, 2007, 1:17 AM PST (09:17 UTC)
In effect from
Dec 31, 2007, 11:00 AM PST
Expired
Jan 1, 2008, 5:00 PM PST
In force
30 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 1:05 PM PSTNON-TSTM WND DMG3 Ssw Devore, CAWIND OVERTURNED ANOTHER SEMI-TRACTOR TRAILER TRUCK ON NORTH BOUND INTERSTATE 15 JUST SOUTH OF SIERRA AVENUE
Dec 31, 2:33 PM PSTNON-TSTM WND DMG3 Ssw Devore, CASEVERAL MORE OVER TURNED VEHICLES ON INTERSTATE 15 NEAR THE LYTLE CREEK CROSSING, TWO MORE SEMI-TRACTOR TRAILER RIGS, A PICK UP TRUCK WITH A TRAVEL TRAILER, AND A MOTORHOME.
Dec 31, 6:30 PM PSTNON-TSTM WND GST 59Fremont Canyon, CAFIRST REPORT OF WIND GUSTS IN EXCESS OF 58 MPH. WINDS CONTINUED TO INCREASE THROUGH THE NIGHT WITH A GUST OF 65 MPH BEING MEASURED PRIOR TO MIDNIGHT.
Jan 1, 4:03 AM PSTNON-TSTM WND DMG3 Nne Fontana, CASEVERAL OVERTURNED SEMI-TRACTOR TRAILER RIGS ON EAST BOUND STATE ROUTE 210 JUST EAST OF SIERRA AVENUE.
Jan 1, 6:11 AM PSTNON-TSTM WND DMG4 Nw Fontana, CAANOTHER SEMI-TRACTOR TRAILER RIG OVERTURNED ON NORTH BOUND INTERSTATE 15 JUST SOUTH OF SUMMIT AVENUE.
Jan 1, 6:30 AM PSTNON-TSTM WND GST 59Fremont Canyon, CA
Jan 1, 6:30 AM PSTNON-TSTM WND GST 66Fremont Canyon, CAWIND HAD BEEN GUSTING OVER 58 MPH SINCE 1830 PST ON DECEMBER 31, 2007 AND CONTINUED TO GUST OVER 58 MPH UNTIL 0230 PST JANUARY 1 2008.
Jan 1, 6:54 AM PSTNON-TSTM WND DMG2 N Anaheim, CAFREEWAY SIGN BLOWN INTO NORTH BOUND SLOW LANE OF INTERSTATE 5 NEAR BROOKHURST STREET.
Jan 1, 9:47 AM PSTNON-TSTM WND DMGAnaheim, CATRAFFIC SIGNALS DAMAGED
Jan 1, 10:21 AM PSTNON-TSTM WND DMG1 Ssw Devore, CAANOTHER FOUR OR FIVE SEMI-TRACTOR TRAILER RIGS BLOWN OVER ON NORTH BOUND INTERSTATE 15 AT GLEN HELEN ROAD.
Jan 1, 10:30 AM PSTNON-TSTM WND GST 59Fremont Canyon, CASUSTAINED WINDS 35-42 MPH DURING PREVIOUS TWO HOURS
Jan 1, 10:49 AM PSTNON-TSTM WND DMG1 Ssw Devore, CAMOTOR HOME BLOWN OVER ON SOUTH BOUND INTERSTATE 15 JUST NORTH OF GLEN HELEN ROAD.
Jan 1, 11:30 AM PSTNON-TSTM WND DMG7 E Cabazon, CAPICKUP TRUCK WITH TRAILER BLOWN OVER ON WEST BOUND INTERSTATE 10 NEAR WHITEWATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2007-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2007-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 310917
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 AM PST MON DEC 31 2007

CAZ242-248-250-255>258-312300-
/O.UPG.KSGX.FW.A.0012.071231T1900Z-080102T0100Z/
/O.NEW.KSGX.FW.W.0019.071231T1900Z-080102T0100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY INLAND VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
117 AM PST MON DEC 31 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PST
TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SURFACE HIGH PRESSURE WILL MOVE ACROSS NEVADA AND UTAH TODAY AND
TUESDAY CAUSING LOCAL STRONG GUSTY SANTA ANA WINDS. THE WARM...
DRY NORTHEAST WINDS WILL INCREASE THE FIRE WEATHER HAZARD TO
CRITICAL LEVELS. RELATIVE HUMIDITIES OF 5 TO 15 PERCENT AND
FREQUENT WINDS GUSTS OVER 35 MPH ARE EXPECTED. THERE COULD BE
BRIEF LOCAL STRONGER WIND GUSTS TO NEAR 70 MPH IN THE FAVORED WIND
PRONE MOUNTAIN CANYONS AND PASSES.

THE WINDS WILL START IN THE NORTHERN AREAS THIS MORNING AND THEN
SPREAD SOUTH DURING THE DAY. LOCAL STRONG GUSTY WINDS WILL
CONTINUE INTO TUESDAY...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSES. THE WINDS WILL GRADUALLY DECREASE TUESDAY AFTERNOON
AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MACKECHNIE
1 follow-up statement
000 
WWUS86 KSGX 312150
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PST MON DEC 31 2007

CAZ242-248-250-255>258-011400-
/O.CON.KSGX.FW.W.0019.000000T0000Z-080102T0100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY INLAND VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
150 PM PST MON DEC 31 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PST TUESDAY FOR
A PROLONGED PERIOD OF LOW RELATIVE HUMIDITY AND WINDS GUSTING OVER
35 MPH...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PST TUESDAY. 

NORTHEAST TO EAST WINDS GUSTING BETWEEN 35 AND 50 MPH ARE LIKELY
TO CONTINUE THROUGH THE NIGHT AT ELEVATIONS ABOVE 1000 FEET.
THROUGH AND BELOW THE MORE WIND PRONE CANYONS AND PASSES...GUSTS TO
70 MPH ARE POSSIBLE. THE RELATIVE HUMIDITY WILL CONTINUE TO FALL
OR REMAIN BELOW 20 PERCENT THROUGH THE NIGHT. ON NEW YEARS
DAY...RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT AT MOST
LOCATIONS...TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER...AND
EAST WINDS WILL CONTINUE TO GUST OVER 35 MPH. THE WIND SHOULD
DIMINISH OVER SAN BERNARDINO COUNTY AND ORANGE COUNTY TUESDAY
AFTERNOON AND OVER RIVERSIDE AND SAN DIEGO COUNTY TUESDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Dec 30, 9:20 PM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 30, 9:20 PM PST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 PM PST SUN DEC 30 2007

.SYNOPSIS...BUILDING HIGH PRESSURE ALOFT AND OFFSHORE WINDS WILL
BRING WARMER WEATHER THROUGH MIDWEEK. LOCALLY GUSTY WINDS THROUGH
AND BELOW PASSES AND CANYONS HAVE PROMPTED A WIND ADVISORY FOR
PORTIONS OF THE INLAND EMPIRE AND ALL MOUNTAIN AND FOOTHILL AREAS.
A MAJOR PATTERN CHANGE WILL OCCUR THURSDAY...BRINGING PERIODS OF
RAIN AND MOUNTAIN SNOW WHICH COULD BE HEAVY AT TIMES THROUGH EARLY
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKIES ARE CLEAR ACROSS THE CWA AT 04Z WITH THE LAST MARINE CLOUDS
DRIFTING SW...OUT OF THE COASTAL WATERS AS OFFSHORE GRADIENTS
BUILD.

MODELS ARE CONSISTENT IN SHOWING A VERY STRONG SURFACE HIGH BUILDING
OVER THE NORTHERN GREAT BASIN MON...THEN SE INTO COLORADO ON TUE.
THIS WILL FORCE AN OFFSHORE FLOW OVER SOCAL FOR THE NEXT FEW DAYS.
DRY DOWNSLOPING WINDS WILL COMBINE WITH A BUILDING RIDGE ALOFT TO
BOOST DAYTIME TEMPS BY SOME 10 TO 15 DEGREES IN MOST AREAS...
BRINGING AN END TO OUR PROLONGED COOL SNAP.

THE VERY DRY AIR AND GUSTY WINDS HAVE PROMPTED A FIRE WEATHER WATCH
WATCH FOR LATE MON MORNING THROUGH TUE. AFTER LOOKING AT ALL THE
LATEST DATA...WE HAVE DECIDED TO DROP THE HIGH WIND WARNINGS AND
REPLACE THEM WITH ADVISORIES. SEVERAL FACTORS HAVE CONTRIBUTED TO
THIS DECISION INCLUDING THE PROXIMITY OF THE SURFACE HIGH...LACK OF
GOOD COLD AIR ADVECTION...AND ALMOST NO UPPER SUPPORT. GUIDANCE DOES
SUGGEST WE WILL BE WELL WITHIN WIND ADVISORY CRITERIA AND A FEW
HIGHER GUSTS WILL BE POSSIBLE THROUGH THE NORMALLY WINDIEST AREAS...
HOWEVER SUPPORT FOR WIDESPREAD DAMAGING WINDS IS NOT EVIDENT NOW.
THE ADVISORY HAS BEEN EXPANDED INTO THE SAN DIEGO COUNTY VALLEYS AND
WILL BEGIN LATER ON MON MORNING.

THE GRADIENT WEAKENS SUFFICIENTLY SO THAT WINDS SHOULD DROP BELOW
CRITERIA LATER ON TUE LEAVING US IN MILD AIR BUT WITH A FEW MORE
HIGH CLOUDS TO DIM THE SUN AT TIMES. CONTINUED MILD AND DRY ON WED
AS OUR UPPER RIDGE EXITS TO THE EAST AND CYCLONIC FLOW DEVELOPS OVER
THE AREA AHEAD OF A PACIFIC STORM SYSTEM. SHOWERS MAY BEGIN AS EARLY
AS THU AS SEVERAL WAVES OF LOW PRESSURE MAKE THEIR WAY ONTO THE CA
COAST THROUGH EARLY NEXT WEEK. RAINFALL LOOKS TO BE SUBSTANTIAL
BEFORE ALL IS SAID AND DONE BY THE MIDDLE OF NEXT WEEK. STRONG WINDS
WILL ACCOMPANY THIS SYSTEM FROM THE SW SO ADDITIONAL WIND ADVISORIES
LOOK LIKELY BY LATE THU OR FRI. SNOW LEVELS WILL INITIALLY BE ABOVE
RESORT LEVELS...BUT LIKELY TO FALL CONSIDERABLY BY SUN OR MON.

&&

.AVIATION...
300515Z...SOME HAZE AND FOG WILL OCCUR IN COASTAL AREAS
OVERNIGHT...WITH VSBYS MOSTLY AROUND 3-4 MILES. LOCAL VSBYS WILL
DROP BELOW 1 MILE IN A FEW LOCATIONS...MAINLY SAN DIEGO COUNTY.
LOCAL STRATUS WITH CIGS AROUND 1000 FT MSL WILL OCCUR...MAINLY S SAN
DIEGO COUNTY. DUE TO THE INCREASE IN OFFSHORE FLOW...VSBYS WILL
IMPROVE AROUND 12Z MON. ELSEWHERE...VFR CONDITIONS WILL PREVAIL
THROUGH MON NIGHT...EXCEPT FOR LOCAL BLOWING DUST BELOW
PASSES/CANYONS.

NE WINDS STARTING AROUND 12Z MON WILL CAUSE THE USUAL STRONG UP AND
DOWN DRAFTS AND LOW LEVEL WIND SHEAR NEAR/BELOW PASSES/CANYONS. THIS
WILL PRIMARILY IMPACT AREAS AROUND ONT/CNO/AJO/RAL/RIV/RNM. LOCAL
GUSTS COULD EXCEED 45 KNOTS...MAINLY IN THE SNA MTNS AND BELOW THE
CAJON PASS. WINDS WILL CONTINUE MON NIGHT INTO TUE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
MOUNTAINS...VALLEYS...AND ORANGE COUNTY. SEE LAXRFWSGX.

WIND ADVISORY FOR THE INLAND EMPIRE...THE SANTA ANA MOUNTAINS...
PORTIONS OF THE ORANGE COUNTY COAST...THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...AND THE SAN DIEGO COUNTY MOUNTAINS AND
VALLEYS MONDAY THROUGH TUESDAY MORNING. SEE LAXNPWSGX.

HYDROLOGIC OUTLOOK FOR LATE THIS WEEK THROUGH EARLY NEXT WEEK FOR
THE UPCOMING PACIFIC STORM SYSTEM. SEE LAXESFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Dec 30, 9:30 PM PST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN DEC 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-311200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
930 PM PST SUN DEC 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

MODERATE OFFSHORE FLOW WILL OCCUR MONDAY THROUGH TUESDAY DUE TO
STRONG SURFACE HIGH PRESSURE OVER THE GREAT BASIN. A MAJOR PATTERN
CHANGE WILL OCCUR STARTING THURSDAY...AND PERIODS OF RAIN...LOCALLY
HEAVY...ARE EXPECTED THURSDAY THROUGH NEXT WEEKEND.

.DAY ONE...  TONIGHT.

STRONG GUSTY OFFSHORE WINDS ARE EXPECTED LATE TONIGHT BELOW THE
PASSES AND CANYONS AND ACROSS THE NORTHERN MOUNTAINS. SEE LAXNPWSGX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

STRONG AND GUSTY OFFSHORE WINDS ARE EXPECTED MONDAY THROUGH TUESDAY
WITH ASSOCIATED INCREASED WILDFIRE DANGER. SEE LAXRFWSGX AND
LAXNPWSGX FOR DETAILS.

A SERIES OF THREE PACIFIC COLD FRONTS WILL LIKELY BRING RAIN...
HEAVY AT TIMES...AND MOUNTAIN SNOW THURSDAY THROUGH SUNDAY. THE
STORM COULD GENERATE HIGH SURF FRIDAY THROUGH SATRUDAY. SEE
LAXESFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:02 AM PSTDense Fog AdvisorySGXSan Diego4 hr

Nearby

Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.